Alert archive / West Virginia / Flash Flood Warnings in 2014
Flash Flood Warning 22, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jun 12, 2014, 6:43 PM EDT for McDowell County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2014, 6:43 PM EDT (22:43 UTC)
- Expired
- Jun 12, 2014, 9:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County McDowell County, WV
The radar
The Roanoke radar (KFCX), 111 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 516 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
494
WGUS51 KRLX 122243
FFWRLX
WVC047-130145-
/O.NEW.KRLX.FF.W.0022.140612T2243Z-140613T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
643 PM EDT THU JUN 12 2014
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN MCDOWELL COUNTY IN WEST VIRGINIA...
* UNTIL 945 PM EDT
* AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM VERY SLOW MOVING THUNDERSTORMS OVER THE WARNED
AREA. ONE TO TWO INCHES OF RAIN IN A VERY SHORT TIME CAN BE EXPECTED
BETWEEN 630 PM AND 730 PM...WITH MORE STORMS POSSIBLE THEREAFTER.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORTHFORK
AND GARY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3721 8162 3726 8163 3748 8147 3745 8143
3746 8140 3744 8137 3743 8132 3735 8134
3728 8141 3724 8148 3725 8150 3721 8154
$$
052 follow-up statements
459
WGUS71 KRLX 130100
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
900 PM EDT THU JUN 12 2014
WVC047-130145-
/O.CON.KRLX.FF.W.0022.000000T0000Z-140613T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCDOWELL WV-
900 PM EDT THU JUN 12 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
EASTERN MCDOWELL COUNTY...
AT 848 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE HEAVY RAINS FROM EARLIER STORMS HAVE DIMINISHED AND MOVED
NORTH OF THE AREA. HOWEVER...SCATTERED STORMS ARE MOVING TOWARD THE
WARNED AREA FROM THE WEST AND MAY AFFECT THE AREA THROUGH 930 PM. SO
FAR...SOME HIGH WATER ON ROADS HAS BEEN REPORTED. THUS...THE WARNING
CONTINUES.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NORTHFORK...ELBERT...ANAWALT AND GARY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3721 8162 3726 8163 3748 8147 3745 8143
3746 8140 3744 8137 3743 8132 3735 8134
3728 8141 3724 8148 3725 8150 3721 8154
$$
05561
WGUS71 KRLX 130136
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
936 PM EDT THU JUN 12 2014
WVC047-130146-
/O.EXP.KRLX.FF.W.0022.000000T0000Z-140613T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCDOWELL WV-
936 PM EDT THU JUN 12 2014
...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 PM EDT FOR EASTERN
MCDOWELL COUNTY...
HEAVY RAIN IS NO LONGER ANTICIPATED...THEREFORE THE FLASH FLOOD
WARNING THAT WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE. STREAMS AND
CREEKS HAVE BEGUN TO RECEDE AND NO LONGER POSE A FLASH FLOOD THREAT.
TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3721 8162 3726 8163 3748 8147 3745 8143
3746 8140 3744 8137 3743 8132 3735 8134
3728 8141 3724 8148 3725 8150 3721 8154
$$
05What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 2:10 PM EDT, 4 hours 33 minutes earlier.
Area forecast discussion, Jun 12, 2:10 PM EDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
210 PM EDT THU JUN 12 2014
.SYNOPSIS...
A WEAK BUT MOISTURE LADEN SYSTEM OVER THE AREA TODAY MOVES EAST
TONIGHT. A COLD FRONT CROSSES ON FRIDAY. A HIGH PRESSURE SYSTEM
WILL PROVIDE A NICE WEEKEND. WARMER AND MORE HUMID EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH FRIDAY/...
MODELS CONSISTANT WITH MOVING A SERIES OF SHORT WAVE TROFS THROUGH
THE REGION THIS AFTERNOON AND EVENING. FIRST IS ALONG THE CENTRAL
AND EASTERN AREAS OF THE CWA AND SHOULD EXIT THE AREA BY 21Z. THE
SECOND IS NEAR THE OHIO RIVER AND WILL CONTINUE TO MOVE EASTWARD
ACROSS THE AREA THROUGH THIS EVENING. AIRMASS IS VERY MOIST, BUT
PLENTY OF CLOUDS AROUND WILL INHIBIT ANY STORMS TO BECOME SEVERE.
HOWEVER, FLOW IS A TAD SLOWER THAN YESTERDAY AND ANY OF THESE
STORMS COULD PRODUCE A QUICK 1/2 INCH OR MORE INTIALLY AND MORE
POSSIBLE LATER THIS AFTERNOON. IF STORMS PERSIST OVER THE SAME
AREA...WE COULD SEE SOME WATER PROBLEMS...THEREFORE KEEPING THE
FFA GOING.
COLD FRONT PUSHES THROUGH FRIDAY MORNING INTO THE AFTERNOON HOURS.
SHOWERS AND THUNDERSTORMS ARE POSSBILE WITH THE FRONT. DRIER AIR
AND HIGH PRESSURE MOVES IN LATER IN THE DAY FROM WEST TO EAST.
TEMPS A GENERAL BLEND OF GUIDANCE AND CURRENT THINKING THROUGHOUT.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
COLD FRONT SWINGS E OF THE CWA FRI NIGHT WITH A REPRIEVE FROM THE
MUGGIES OF LATE HEADING INTO SATURDAY. AS SUCH...SATURDAY SHAPING UP
TO BE A STELLAR WX DAY WITH LOW HUMIDITY AND AFTERNOON TEMPS UPPER
70S TO 80 WITH GENERALLY LOW TO MID 70S IN THE HIGH TERRAIN. A
COUPLE OF COOLISH MORNING SHAPING UP WITH GOOD RADIATIONAL COOLING
AMID GENERALLY A CLEAR SKY. THE UPPER TROF QUICKLY LIFTS OUT ON
SUNDAY...REPLACED BY RAPIDLY BUILDING HEIGHTS. THIS WILL ALLOW TEMPS
TO SPIKE WELL INTO THE 80S FOR SUNDAY WITH HUMIDITY LEVELS ON THE
INCREASE.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
SOMEWHAT LOW CONFIDENCE IN THE EXTENDED...PRIMARILY WITH WHERE
AMPLIFYING UPPER TROF TRACKS. GFS IS FARTHER E OVER THE PLAINS AND
EVENTUALLY OH VALLEY WHILE ECMWF DUMPS IT INTO NW CONUS WITH RIDGING
TAKING HOLD IN THE PLAINS AND E. WILL SIDE CLOSE TO HPC SOLUTIONS
WHICH GENERALLY FOLLOWS ECWMF. AS SUCH...RIDGE BEGINS TO BREAK DOWN
ON TUE AND REORGANIZES TO THE W...OVER THE MS VALLEY AS A WEAK COLD
FRONT WASHES ACROSS THE LOWER LAKES. THIS WILL TRY TO PUT THE AREA
IN NW FLOW ALOFT...ALBEIT WEAK FLOW. WILL BE WATCHING FOR SUBTLE
RIPPLES TO COME DOWN IN THE FLOW ALOFT...BUT AT THIS DISTANCE ROLLED
WITH MAINLY A DIURNAL TREND IN THE POPS AND CAPPED AROUND 40
PERCENT. TRIED TO NIX POPS DURING THE OVERNIGHT HRS...ABSENT ANY
DISTURBANCE COMING DOWN THE PIKE. ALSO CODED UP A MAX OVER THE
MOUNTAINS TO ACCOUNT FOR DIURNAL CONVECTION ON WEAK CONVERGENCE ON
THE RIDGES. OVERALL THEME IN THE EXTENDED IS SCT SHRA/TSRA TUE-THU
WITH DOWNPOURS. HIGHS IN THE MID TO UPPER 80S WITH DEWPOINTS STAYING
ON THE MUGGY SIDE.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
18Z THURSDAY THROUGH 18Z FRIDAY...CONVECTION IS FIRING ALONG A
SERIES OF SHORT WAVE TROFS MOVING THROUGH THE REGION THIS
AFTERNOON AND INTO THIS EVENING. PLENTY OF CLOUDS AROUND TO
INHIBIT SEVERE THREAT...BUT STILL ANY OF THESE STORMS COULD
PRODUCE HEAVY DOWNPOURS...STRONG GUSTY WINDS...AND BRIEF MVFR/IFR
CONDITIONS IN VICINITY OF STORMS.
CONVECTION SHOULD DIE DOWN AROUND 06Z FRIDAY. EXPECT PATCHY
MVFR/IFR FOG TO DEVELOP GENERALLY AFTER 06Z-09Z AND LIFT AFTER
12Z. COLD FRONT APPROCHING FROM THE WEST WILL AFFECT THE AREA LATE
MORNING AND MOVE THROUGH THE REGION DURNING THE DAY FRIDAY. EXPECT
BRIEF MVFR/IFR CIGS AND GUSTY WINDS NEAR STORMS WITH THE FRONT.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...
FORECAST CONFIDENCE: MEDIUM TO HIGH
ALTERNATE SCENARIOS: TIMING OF FOG FORMING COULD VARY OVERNIGHT
TONIGHT. TIMING OF CONVECTION AND COLD FRONT COULD VARY FOR FRIDAY.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H M M M
HTS CONSISTENCY H H H H H H H H H M M M
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H M M M
PKB CONSISTENCY H H H H H H H H H M M M
CKB CONSISTENCY H H H H H H H H H M M M
AFTER 18Z FRIDAY...
IFR CONDITIONS POSSIBLE WITH POSSIBLE LOCAL FOG 06Z TO 12Z LATE
AT NIGHT/EARLY MORNING. EXPECT EARLY MORNING FOG THROUGHOUT THE
WEEKEND.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR WVZ010-011-
015>020-024>040-046-047.
OH...NONE.
KY...NONE.
VA...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR VAZ003-004.
&&
SYNOPSIS...JS/30
NEAR TERM...JS
SHORT TERM...30
LONG TERM...30
AVIATION...JSHazardous weather outlook, Jun 12, 2:30 AM EDT, 16 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 230 AM EDT THU JUN 12 2014 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-013-014-130630- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-LINCOLN-PUTNAM- 230 AM EDT THU JUN 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ003-004-WVZ010-011-015>020-024>040-046-047-130630- DICKENSON-BUCHANAN-PLEASANTS-TYLER-KANAWHA-ROANE-WIRT-CALHOUN- RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS- HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 230 AM EDT THU JUN 12 2014 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 12, 12:43 PM EDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1243 PM EDT THU JUN 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 2 SE WALLBACK 38.55N 81.10W
06/11/2014 CLAY WV PUBLIC
REPORTED THAT A LARGE PINE TREE WAS UPROOTED AND
TOPPLED ONTO NEIGHBORS GARAGE AND VEHICLES. ALSO REPORTS
NUMEROUS OTHER LARGE LIMBS AND SMALL TREES 6-8 IN
DIAMETER SNAPPED OR DOWN. HESITANT TO ESTIMATE A WIND
SPEED...JUST STATED THAT IT WAS VERY STRONG.
&&
EVENT NUMBER RLX1401038
50Local storm report, Jun 12, 2:15 PM EDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
215 PM EDT THU JUN 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 1 ENE VERDUNVILLE 37.86N 81.03W
06/11/2014 FAYETTE WV 911 CALL CENTER
911 DISPATCH REPORTED TWO TREES TOPPLED ONTO ROUTE 41
BETWEEN PRINCE AND LAWTON. ROAD BLOCKED AND CLOSED FOR A
TIME DURING REMOVAL.
&&
EVENT NUMBER RLX1401039
50Local storm report, Jun 12, 3:05 PM EDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
305 PM EDT THU JUN 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD WALLACE 39.41N 80.49W
06/12/2014 HARRISON WV POST OFFICE
ROUTE 20 FLOODED AT VARIOUS PLACES IN AND NORTH OF
WALLACE.
&&
EVENT NUMBER RLX1401040
JMVLocal storm report, Jun 12, 3:12 PM EDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
312 PM EDT THU JUN 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 AM FLASH FLOOD 5 N SALEM 39.36N 80.57W
06/12/2014 DODDRIDGE WV PUBLIC
APPROXIMATELY 5N OF SALEM...2-3 FEET OF WATER ACROSS
ROAD.
&&
EVENT NUMBER RLX1401041
JMVThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 12:07 AM EDT | Flash Flood Warning | RLX | Calhoun, Doddridge, Gilmer, Ritchie, Tyler | 3 hr |
| Jun 12, 12:47 AM EDT | Flash Flood Warning | RLX | Braxton, Doddridge, Gilmer, Harrison, Lewis | 3 hr |
| Jun 12, 2:08 AM EDT | Flash Flood Warning | RLX | Calhoun, Doddridge, Pleasants, Ritchie, Roane, Tyler and 1 more | 3 hr |
| Jun 12, 2:19 AM EDT | Flash Flood Watch | RLX | Barbour, Boone, Braxton, Calhoun, Clay, Doddridge and 15 more | 19 hr |
Nearby
Flash Flood Warnings in West Virginia, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.